Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 204, NWS State College, PA

July 29, 2007Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 29, 2007, 4:05 PM EDT for Centre County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2007, 4:05 PM EDT (20:05 UTC)
Expired
Jul 29, 2007, 4:49 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 15 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:59 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 29, 3:59 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT SUN JUL 29 2007

.SYNOPSIS...
THE LARGE SCALE FRONTAL AND MOISTURE BOUNDARY THAT HAS BROUGHT
CONSIDERABLE SHOWER ACTIVITY SHOULD PUSH TO OUR EAST OVER THE NEXT
24 TO 36 HOURS. NORTHWEST FLOW ALOFT AND ANTICYCLONIC CONDITIONS TO
OUR NORTH WHICH SHOULD HELP LOWER MOISTURE AND REDUCE THE SHOWER
ACTIVITY. A SECONDARY FRONTAL SYSTEM COULD BRING MORE DRIER AIR INTO
THE REGION LATER IN THE WEEK ALONG ABOUT SATURDAY.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD PUSH TO THE
SOUTH AND EAST. THESE SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FEW COULD PRODUCE GUSTY WINDS THIS EVENING. MOST OF THE
ACTIVITY SHOULD PUSH OUT OF SOUTHERN AND EASTERN AREAS LATER THIS
EVENING. THE NORTHERN AREAS SHOULD REMAIN RAIN FREE THIS EVENING.

PATCHY HAZE AND PATCHY FOG WILL DEVELOP OVERNIGHT. DENSER IN AREAS
OF RAINFALL THIS AFTERNOON.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE FOG AND HAZE WILL TAKE AWHILE TO BURN OFF MONDAY AM. BUT IT
SHOULD BURN OFF WITH TIME LEAVING SOME AREAS WITH HAZE. MODELS
SUGGEST SOME CAPE AND POTENTIAL FOR SHOWERS AND THUNDERSTORMS THOUGH
THE LOW-LEVEL BOUNDARY SHOULD BE TO OUR EAST AND THUS THE FOCUS FOR
STORMS WILL BE LOWER THAN TODAY.  DRY AIR AND COOLER TEMPERATURES
SHOULD KEEP POPS LOW IN NORTHERN AND WESTERN AREAS OF THE AREA.BEST
CHANCE WILL BE IN EAST/SOUTHEAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
PWATS RETURN TO NORMAL ON TUESDAY AS SFC HI PRES /LOCATED
DOWNSTREAM OF PLAINS MID/UPR LVL RIDGE AXIS/ SLIDES EWD FROM THE
UPR OH VLY. BY THIS TIME...HPC SFC PROGS SHOW THE FRONTAL BNDRY
WASHING OUT ALONG THE MID ATLANTIC COAST. SEASONABLY WARM AND DRY
CONDITIONS SHOULD PERSIST FOR THE REMAINDER OF THE WORK WEEK. NO
POPS IN THE FCAST THRU THUR...WHICH AGREES WITH THE LATEST
MODELS/EPS.

SFC RIDGE AXIS IS FCAST TO CROSS THE REGION ON THUR WITH RETURN
FLOW SETTING UP FROM THE SW. GEFS INDICATES ABOVE NORMAL HEIGHTS
AND 850MB TEMPS EXTENDING FROM THE UPPER PLAINS AND INTO THE
NORTHEAST BY THIS TIME...SUPPORTING TEMPS AOA NORMAL. HPC SFC
PROGS SHOW A WEAKENING CLD FNTL BNDRY DROPPING SWD TOWARD NRN PA
FRI-SAT...WHICH MAY ACT AS MORE OF A FOCUS FOR SHRA/TSRA ACTIVITY.
HOWEVER...TIMING WILL CERTAINLY NEED TO BE RESOLVED AS STILL LOTS
OF UNCERTAINTY THIS FAR OUT.

MANUAL BLEND OF ENS MOS/GMOS/HPC RESULTED IN LITTLE CHANGE TO
PREVIOUS LONG RANGE FCAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORMS OVER CENTRAL AND SOUTHERN SECTIONS WILL CREATE
MVFR AND IFR CONDITIONS ALONG WITH LOCALLY STRONG GUSTY WINDS.
THESE STORMS SHOULD DISSIPATE LATER THIS EVENING. TO THE NORTH AND
WEST MOSTLY VFR CONDITIONS...LOWER IN HAZE TO MVFR.

MVFR AND IFR CONDITIONS IN FOG AND HAZE OVERNIGHT ARE EXPECTED.
AFTERNOON THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY.

IMPROVING CONDITIONS ARE EXPECTED TUES-THURSDAY AS DRY AIR MOVES IN
AND VFR CONDITIONS WILL DOMINATED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...STEINBUGL
AVIATION...GRUMM
Hazardous weather outlook, Jul 29, 4:45 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT SUN JUL 29 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
445 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM TODAY IN THE VICINITY OF A
STALLED FRONTAL BOUNDARY ACROSS SOUTHEAST PENNSYLVANIA. A FEW OF
THESE STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS THE LOWER
SUSQUEHANNA VALLEY. LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE
RAINFALL ARE POSSIBLE IN A FEW ISOLATED SPOTS ACROSS THIS AREA
BETWEEN LATE MORNING AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 2:23 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT SUN JUL 29 2007

PAZ028-291900-
JUNIATA-
223 PM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA COUNTY...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF LEWISTOWN...MOVING SOUTHWEST AT
15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR THOMPSONTOWN AROUND 230 PM...MIFFLINTOWN
AROUND 245 PM...MIFFLIN AROUND 250 PM...PORT ROYAL AROUND 255 PM AND
WALNUT AROUND 300 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322/22.

FORECASTER: GRUMM
Special weather statement, Jul 29, 2:32 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT SUN JUL 29 2007

PAZ019-291915-
SOUTHERN CENTRE-
232 PM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF STATE COLLEGE.  THIS STORM IS
NEARLY STATIONARY.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SOUTH CENTRAL CENTRE
COUNTY.

FORECASTER: STEINBUGL
Special weather statement, Jul 29, 2:37 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT SUN JUL 29 2007

PAZ026-027-291900-
HUNTINGDON-MIFFLIN-
237 PM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIFFLIN AND NORTHEASTERN
HUNTINGDON COUNTIES...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF LEWISTOWN...MOVING NORTHWEST AT
15 MPH. THIS STORM WILL MOVE INTO HUNTINGTON COUNTY.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MCALEVYS FORT AROUND 245 PM AND WHIPPLE DAM
STATE PARK AROUND 250 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322.

FORECASTER: GRUMM
Special weather statement, Jul 29, 3:11 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT SUN JUL 29 2007

PAZ028-056-291945-
JUNIATA-PERRY-
311 PM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUNIATA AND NORTH
CENTRAL PERRY COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES EAST OF LEWISTOWN ON THE
JUNIATA...PERRY COUNTY BORDER NEAR THOMPSONTOWN.  THIS STORM IS
NEARLY STATIONARY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ICKESBURG AROUND 330 PM AND THOMPSONTOWN
AROUND 345 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322/22.

FORECASTER: DANGELO
Special weather statement, Jul 29, 3:16 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT SUN JUL 29 2007

PAZ027-291945-
MIFFLIN-
316 PM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIFFLIN COUNTY...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF LEWISTOWN.  THIS STORM IS NEARLY
STATIONARY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MILROY AROUND 340 PM AND SEVEN MOUNTAINS
AROUND 345 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322.

FORECASTER: DANGELO
Special weather statement, Jul 29, 3:49 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT SUN JUL 29 2007

PAZ019-292015-
SOUTHERN CENTRE-
349 PM EDT SUN JUL 29 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CENTRE
COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 10 TO 15 MILES EAST OF STATE
COLLEGE.  THE STORMS ARE MOVING LITTLE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CENTRE HALL AROUND 410 PM AND POE VALLEY
STATE PARK AROUND 415 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 45.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:33 AM EDTSevere Thunderstorm WarningCTPHuntingdon27 min
Jul 29, 5:52 AM EDTFlash Flood WarningCTPLancaster3 hr
Jul 29, 8:13 AM EDTSevere Thunderstorm WarningCTPLancaster62 min
Jul 29, 8:41 AM EDTFlash Flood WarningCTPLancaster3 hr
Jul 29, 12:19 PM EDTSevere Thunderstorm WarningCTPFranklin56 min
Jul 29, 3:23 PM EDTSevere Thunderstorm WarningCTPMifflin44 min
Jul 29, 4:47 PM EDTSevere Thunderstorm WarningCTPUnion58 min
Jul 29, 5:07 PM EDTSevere Thunderstorm WarningCTPNorthumberland53 min
Jul 29, 6:16 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Jul 29, 6:53 PM EDTSevere Thunderstorm WarningCTPLebanon67 min
Jul 29, 7:14 PM EDTSevere Thunderstorm WarningCTPFranklin46 min
Jul 29, 7:51 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.